Colorado, 2012Flash Flood in Colorado, July 16, 2012
July 16, 2012 · NWS BOU · 1 event in 1 county or zone
Heavy rain produced flash flooding in the High Park burn area. The westbound lane of Colorado Highway 14 was closed due to multiple mudslides at County Road 27.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- $10,000
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rain produced flash flooding in the High Park burn area. The westbound lane of Colorado Highway 14 was closed due to multiple mudslides at County Road 27. The two largest slides occurred at Stevens Gulch and the intersection of Colorado Highway 14 and Stove Prairie Road.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 16, 8:36 AM MST, 6 hours 24 minutes earlier.
Area forecast discussion, Jul 16, 8:36 AM MST, 6 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
936 AM MDT MON JUL 16 2012
.UPDATE...HAVE BEEN CONTEMPLATING ON WHETHER OR NOT TO ISSUE A
FLASH FLOOD WATCH FOR THE FOOTHILLS DUE TO THE BURN SCARS. WITH
THE RECENT MODELS COMING IN THIS MORNING WITH SLIGHTLY LESS
RAINFALL AMOUNTS FOR TODAY AND WITH THE UNCERTAINTY OF HOW THESE
STORMS WILL FORM AND TRAVEL TODAY...FEEL UNCOMFORTABLE WITH
ISSUING A FLASH FLOOD WATCH AND WILL HOLD OFF. PRECIPITABLE WATER
VALUES ARE SLOW TO INCREASE THIS MORNING AND WE ARE ACTUALLY RIGHT
AROUND THE SAME AS YESTERDAY FOR NOW. STILL EXPECTING A SLIGHT
INCREASE LATER THIS MORNING INTO THE AFTERNOON. WILL BE KEEPING AN
EYE ON THE BURN SCARS.
HAVE ALSO INCREASED POPS TO A SLIGHT CHANCE FOR TONIGHT AS THE NEW
NAM CAME IN WITH MORE MOISTURE TONIGHT AND A BIT OF A DISTURBANCE
PASSING THROUGH. MAY NEED TO RAISE POPS FOR TUESDAY AS WELL WITH
MODELS SHOWING A LITTLE MORE AVAILABLE MOISTURE AROUND.
&&
.AVIATION...MODELS SHOWING ANOTHER WIND PUSH FROM THE WEST-
NORTHWEST AROUND 00Z...MOST LIKELY FROM CONVECTION. THIS WAS
MODELED YESTERDAY AND LOOKING AT OBSERVATIONS THE WEST DIRECTION
DID BECOME PREVAILING FOR A FEW HOURS. WILL BE ADDING THE WNW PUSH
IN TO THE TAFS. SCATTERED THUNDERSTORMS ARE EXPECTED THIS
AFTERNOON AND EVENING WHICH WILL LIKELY PRODUCE LOCALIZED MVFR
CEILINGS/VISIBILITIES AND WIND GUSTS TO 40 KNOTS THAT MAY REQUIRE
INSTRUMENT APPROACHES. WESTERLY WINDS WILL LIKELY PREVAIL THROUGH
THE NIGHT WITH NORTH WINDS EXPECTED TUESDAY ALONG WITH MORE
SCATTERED THUNDERSTORMS.
&&
.PREV DISCUSSION... /ISSUED 512 AM MDT MON JUL 16 2012/
SHORT TERM...MONSOONAL MOISTURE BAND REMAINS ACROSS WESTERN
COLORADO THIS MORNING WITH A GRADIENT TOWARD DRIER AIR ACROSS THE
EAST. SHALLOW LAYER OF BETTER MOISTURE OVER THE PLAINS AS
EVIDENCED BY LOWER DEW POINTS IN THE DENVER AREA AND FOOTHILLS.
PREVIOUSLY ADVERTISED FRONT NOT REALLY DEFINED AT ALL...CURRENT
WINDS OVER DENVER ARE ALREADY NORTHEAST WITH VERY SHALLOW SURFACE
DRAINAGE. BETTER DEFINED FRONT WITH PRESSURE RISES BEHIND IT JUST
INTO NORTHERN MONTANA AND NOT MUCH OF A TEMPERATURE GRADIENT WITH
THAT EITHER. IT MAY NOT MATTER MUCH FOR THE FORECAST...STILL
EXPECTING LOW LEVEL WINDS TO HAVE A WEAK UPSLOPE COMPONENT
TODAY...IT JUST MAY NOT BE FORCED QUITE AS MUCH AS PREVIOUSLY
THOUGHT. ALSO SOME DOUBT ABOUT ANY INCREASE IN SURFACE MOISTURE
WITHOUT A WHOLESALE CHANGE IN THE AIR MASS. MODELS HOLD THE
MOISTURE THE SAME OR INCREASE IT SLIGHTLY DURING THE DAY...I
SUSPECT THERE WILL BE A SLIGHT DECREASE FROM MIXING THOUGH THE AIR
ALOFT IS NOT REALLY MUCH DRIER. CAPES ARE FORECAST TO BE 800-1500
J/KG...IT WILL LIKELY BE ANOTHER DAY WHERE STORMS HAVE STRONG
INITIAL PULSES BUT THEN HAVE DIFFICULTY SUSTAINING
THEMSELVES...AND WITH CLOUD COVER RESTRAINING THINGS AFTER THE
EARLY CONVECTION. WITH WARM TEMPERATURES...A CLOUDY
ENVIRONMENT...AND LOW WIND SHEAR SEVERE THREAT IS PRETTY LOW
DESPITE THE POTENTIAL CAPE.
WHILE THE OVERALL ENVIRONMENT MAY WIND UP BEING SIMILAR TO
YESTERDAY OR SLIGHTLY MOISTER...AN IMPORTANT DIFFERENCE WILL BE
LIGHTER WINDS ALOFT. THIS WILL LEAD TO MORE ERRATIC STORM MOTIONS.
MODEL SOUNDINGS SUGGEST A NORTH TO NORTHWEST CELL MOTION BUT THE
STRONGEST WINDS MAY BE AT THE SURFACE LEADING TO REDEVELOPMENT ON
THE BACK SIDE OF THE STORMS...SO POTENTIAL STATIONARY OR TRAINING
CELLS. THIS WOULD ALSO LEAD TO FAVORING AREAS OF CONVERGENCE FROM
FOOTHILLS CONVECTION IN OR JUST EAST OF THE FOOTHILLS. A FLASH
FLOOD WATCH MAY BE NEEDED...BUT WITH QUESTIONS ABOUT HOW MUCH
ACTIVITY AND HOW MUCH MOISTURE WILL BE AVAILABLE...WE WILL WAIT
AND SEE HOW THE MOISTURE AND WIND TRENDS DEVELOP THIS MORNING.
LONG TERM...IT LOOKS LIKE THE STAGE MAY BE SETTING UP FOR A MOIST
WEEK OVER THE COLORADO MOUNTAINS. WITH ANY LUCK...THE FRONT RANGE
URBAN CORRIDOR AND NORTHEAST COLORADO PLAINS MAY PICK UP A LITTLE
RAIN TOO. EACH OF THE COMPUTER MODELS PERSIST IN SPREADING
MONSOONAL MOISTURE OVER THE STATE MOST OF THE WEEK. LAST
EVENING...WATER VAPOR IMAGERY SHOWED A GOOD SHOT OF MOISTURE OVER
EASTERN ARIZONA WHICH WILL BE ADVECTING INTO COLORADO TODAY. THE
UPPER AIR PATTERN ALSO LOOKS FAVORABLE FOR KEEPING THE ARIZONA
CORRIDOR OF MOISTURE TRANSPORT OPEN. LIGHT SOUTHWEST FLOW ALOFT IS
EXPECTED TO CONTINUE AS AN UPPER TROUGH REMAINS OVER CALIFORNIA
AND A WEAK UPPER RIDGE REMAINS OVER THE CENTRAL PLAINS. FOR
NOW...TUESDAY AND WEDNESDAY LOOK LIKE THEY WILL HAVE A FAIR CHANCE
OF PRODUCING THE DIURNAL SHOWERS WE WOULD EXPECT DURING A MONSOON.
BUT THURSDAY AND FRIDAY DO NOT LOOK ANY DRIER AS THE WEAK
SOUTHWEST FLOW ALOFT REMAINS OVER THE DESERT SOUTHWEST. MADE SOME
COSMETIC CHANGES TO THE FORECAST FOR TUESDAY AND WEDNESDAY TO
HIGHLIGHT THE POSSIBILITY THAT THUNDERSTORMS WILL BE CAPABLE OF
PRODUCING MODERATE RAINFALL. THE REST OF THE FORECAST HAS NOT
CHANGED. HYDROLOGY MAY TURN INTO OUR BIGGEST ISSUE AT SOME POINT
THIS WEEK.
AVIATION...VFR CONDITIONS WILL PREVAIL THROUGH TONIGHT. SCATTERED
THUNDERSTORMS ARE EXPECTED IN THE LATE AFTERNOON AND EVENING THAT
MAY REQUIRE INSTRUMENT APPROACHES TO KDEN AND MAY PRODUCE
LOCALIZED MVFR CEILINGS/VISIBILITIES AND WIND GUSTS TO 40 KNOTS.
HYDROLOGY...STORMS WILL BE SLOWER MOVING TODAY...GENERALLY 10 MPH
WITH POTENTIAL FOR STORMS TO REDEVELOP OVER THE SAME AREAS. THERE
IS A MODERATE AMOUNT OF MOISTURE AND INSTABILITY AVAILABLE. SOME
OF THE STORMS WILL PRODUCE HEAVY RAIN OF UP TO 1.5 INCHES IN AN
HOUR WITH THE GREATEST THREAT FROM THE FRONT RANGE MOUNTAINS EAST
ACROSS THE INTERSTATE 25 CORRIDOR. THESE RAINS COULD PRODUCE
FLOODING...ESPECIALLY IF THEY OCCUR OVER THE BURN AREAS.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...KRIEDERMAN
LONG TERM....DANKERS
AVIATION...KRIEDERMAN
Hazardous weather outlook, Jul 16, 9:52 AM MST, 5 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1052 AM MDT MON JUL 16 2012
COZ030>051-171700-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1052 AM MDT MON JUL 16 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.
.DAY ONE...TODAY AND TONIGHT
THE COMBINATION OF A SLIGHT INCREASE IN MOISTURE AND LIGHTER WINDS
ALOFT TODAY WILL PRODUCE SLOW MOVING THUNDERSTORMS WITH HEAVY
RAINFALL THIS AFTERNOON AND EVENING. THE STORMS WILL MAINLY BE
OVER AND NEAR THE MOUNTAINS EARLY IN THE AFTERNOON...WITH
THUNDERSTORMS INCREASING ON THE PLAINS BY LATE AFTERNOON INTO THE EVENING.
STORMS WILL BE ABLE TO PRODUCE BETWEEN 0.15 AND 0.35 INCHES IN AN
HOUR OR LESS. THE HEAVIEST STORMS COULD PRODUCE UP TO 1.5 INCHES
OF RAINFALL IN AN HOUR OR LESS...AND THERE IS POTENTIAL FOR STORMS
TO REDEVELOP OVER THE SAME AREA WHICH MAY PRODUCE FLOODING ISSUES.
WIND GUSTS TO 50 MPH AND SMALL HAIL ARE ALSO POSSIBLE WITH THE
STRONGEST STORMS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
SOUTHWESTERLY FLOW ALOFT WILL CONTINUE TRANSPORTING MOIST
SUBTROPICAL AIR ACROSS COLORADO THROUGH THE PERIOD. THERE WILL BE
A CHANCE FOR THUNDERSTORMS ACROSS THE ENTIRE OUTLOOK AREA
TUESDAY...WITH LOCALLY HEAVY RAINFALL POSSIBLE IN THE HIGH
COUNTRY. FOR THE REMAINDER OF THE PERIOD...THERE WILL CONTINUE TO
BE A CHANCE OF THUNDERSTORMS ACROSS THE MOUNTAINS AND ADJACENT
PLAINS WITH A SLIGHT CHANCE OF STORMS OVER THE REST OF THE
AREA. TEMPERATURES WILL BE AT OR SLIGHTLY WARMER THAN NORMAL.
NO SEVERE WEATHER IS EXPECTED THROUGH THE PERIOD...BUT LOCALLY HEAVY
RAINFALL WILL BE POSSIBLE TUESDAY AND WEDNESDAY. BURN SCARS FROM
RECENT WILDFIRES WILL BE PARTICULARLY VULNERABLE TO FLOODING IF
HEAVY RAINS OCCUR.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...BUT REPORTS
OF FLOODING WOULD BE APPRECIATED.
Flash Flood, Larimer
- When
- July 16, 3:00 PM MST to 3:45 PM MST
- Where
- Larimer County, 6.62 mi WNW of Poudre Park to 2.95 mi WSW of Poudre Park
- Cause
- Heavy Rain / Burn Area
- Property damage
- $15,000
- Crop damage
- $10,000
- Reported by
- Department of Highways
- Coordinates
- 40.710, -105.420
Heavy rain produced flash flooding in the High Park burn area.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Missouri, July 16 to 19, 20123 deaths · 53 injured · 22 events
- Damaging Winds and Lightning Strikes in Alabama, July 16, 20121 death · $254,000 · 52 kt wind · 5 events
- Excessive Heat in Illinois, July 16 to 19, 20121 death · 17 events
- Heat in Wisconsin, July 16 to 17, 20121 death · 9 events
- Flash Flooding and Debris Flows in Washington, July 16 to 20, 2012$1.3 million · 1.75 in hail · 12 events
- Flash Flooding and Debris Flow in Oregon, July 16 to 20, 2012$232,000 · 2 in hail · 29 events
- Damaging Winds and Lightning Strike in Tennessee, July 16, 2012$100,000 · 55 kt wind · 3 events
- Damaging Wind and Lightning Strikes in Georgia, July 16, 2012$74,000 · 50 kt wind · 3 events
- Hail and Damaging Winds in Georgia, July 16 to 17, 2012$34,000 · 1 in hail · 12 events
- Hail and Damaging Winds in South Dakota, July 16, 2012$35,000 · 1.75 in hail · 10 events
- Flash Flood and Damaging Wind in Arizona, July 16, 20122 injured · $20,000 · 56 kt wind · 2 events
- Hail and Damaging Winds in South Carolina, July 16, 20121 injured · 1 in hail · 19 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 402466.